Alert archive / West Virginia / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood watch at May 4, 2021, 6:00 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia; Fayette County, Greene County, Pennsylvania. It took effect at May 4, 2021, 8:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2021, 6:00 PM EDT (22:00 UTC)
- In effect from
- May 4, 2021, 8:00 PM EDT
- Expired
- May 5, 2021, 4:33 AM EDT
- In force
- 9 hr
- Issued by
- NWS Pittsburgh, PA
- Flood severity
- None
Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WGUS61 KPBZ 042200 FFAPBZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pittsburgh PA 600 PM EDT Tue May 4 2021 PAZ031-075-WVZ012-021-509-510-050600- /O.NEW.KPBZ.FF.A.0001.210505T0000Z-210506T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Coopers Rock, New Martinsville, Waynesburg, Fairmont, Uniontown, and Morgantown 600 PM EDT Tue May 4 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Pittsburgh has issued a * Flash Flood Watch for Portions of southwest Pennsylvania, including the following areas, Fayette and Greene. Portions of northern West Virginia, including the following areas, Marion, Monongalia, Ridges of Eastern Monongalia and Northwestern Preston and Wetzel. * Through Thursday morning. * Up to one inch of rainfall is expected overnight in showers and thunderstorms ahead of a cold front, with isolated higher totals possible. With the ground nearly saturated from recent rainfall, localized flash flooding of creeks and streams is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
471 WGUS61 KPBZ 042218 FFAPBZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pittsburgh PA 618 PM EDT Tue May 4 2021 PAZ031-075-WVZ012-021-509-510-050630- /O.EXT.KPBZ.FF.A.0001.210505T0000Z-210505T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Coopers Rock, New Martinsville, Waynesburg, Fairmont, Uniontown, and Morgantown 618 PM EDT Tue May 4 2021 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING... The Flash Flood Watch is now in effect for * Portions of southwest Pennsylvania, including the following areas, Fayette and Greene. Portions of northern West Virginia, including the following areas, Marion, Monongalia, Ridges of Eastern Monongalia and Northwestern Preston and Wetzel. * Through Wednesday morning. * Up to one inch of rainfall is expected overnight in showers and thunderstorms ahead of a cold front, with isolated higher totals possible. With the ground nearly saturated from recent rainfall, localized flash flooding of creeks and streams is possible. * This is a correction to the expiration time. The previous expiration time of Thursday morning was sent in error. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
245 WGUS61 KPBZ 050617 FFAPBZ Flood Watch National Weather Service Pittsburgh PA 217 AM EDT Wed May 5 2021 PAZ031-075-WVZ012-021-509-510-051200- /O.CON.KPBZ.FF.A.0001.000000T0000Z-210505T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Coopers Rock, New Martinsville, Waynesburg, Fairmont, Uniontown, and Morgantown 217 AM EDT Wed May 5 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of southwest Pennsylvania, including the following areas, Fayette and Greene. Portions of northern West Virginia, including the following areas, Marion, Monongalia, Ridges of Eastern Monongalia and Northwestern Preston and Wetzel. * Until 8 AM EDT this morning. * Up to one inch of rainfall is expected overnight in showers and thunderstorms ahead of a cold front, with isolated higher totals possible. With the ground nearly saturated from recent rainfall, localized flash flooding of creeks and streams is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
145 WGUS61 KPBZ 050833 FFAPBZ Flood Watch National Weather Service Pittsburgh PA 433 AM EDT Wed May 5 2021 PAZ031-075-WVZ012-021-509-510-050945- /O.CAN.KPBZ.FF.A.0001.000000T0000Z-210505T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Including the cities of Coopers Rock, New Martinsville, Waynesburg, Fairmont, Uniontown, and Morgantown 433 AM EDT Wed May 5 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of southwest Pennsylvania, including the following areas, Fayette and Greene. Portions of northern West Virginia, including the following areas, Marion, Monongalia, Ridges of Eastern Monongalia and Northwestern Preston and Wetzel. has been cancelled. Widespread thunderstorm activity did not develop. Brief heavy rain is still possible this morning, which could cause minor flooding or ponding of water in low lying areas. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at May 4, 4:45 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 4, 4:45 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 445 PM EDT Tue May 4 2021 .SYNOPSIS... Shower and thunderstorm activity will end with passage of a cold front on Wednesday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Made changes to grids based on radar trends/hi-res model data. Initial line of convection will soon lift north of CWA, leaving rain-cooled air in its wake that will suppress additional storms initially. However, cloud breaks in the south have led to some recovery in instability, with some showers firing to the southwest of Pittsburgh. Any severe threat through sunset will be quite isolated. Rain coverage will increase tonight as a shortwave trough swings across the Ohio Valley with an accompanying cold front. With PWAT values still relatively high, especially south of Pittsburgh, some of this rain may still be locally heavy overnight. Will consider issuing a small Flash Flood watch in areas near the Mason-Dixon Line that received heavy rainfall earlier today. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... Showers and thunderstorms will remain possible until cold frontal passage Wednesday. Once this occurs, partial clearing and overall drying is anticipated as high pressure moves in behind the front. An overall quiet day is expected on Thursday, until another trough approaches the OH Valley on Thursday night which will bring the chance for precipitation back to the area. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Model ensembles then indicate periodic precip chances and cooler than average temperatures with crossing troughs in an amplified pattern late week through the weekend. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... Widespread showers and tstms will continue through the remainder of the day, with sufficient shear and instability lending to enhanced storm structure and organization overall. MVFR/low VFR cigs should persist, supported by moist sly flow, lowering to IFR or below for much of the area with a crossing front tonight/Weds morning. .Outlook... Cig restrictions associated with a crossing cold front will likely linger early Wed, with an eventual return to VFR in building high pressure Wed PM & Thurs. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, May 4, 7:21 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 721 AM EDT Tue May 4 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-051130- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 721 AM EDT Tue May 4 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. SPC has outlooked the area in a Marginal Risk for severe weather. Hail and damaging wind are possible in any developing thunderstorms. The best chance for severe weather will be this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 4, 12:32 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG 2 E FAIRMONT 39.48N 80.11W
05/04/2021 MARION WV PUBLIC
TREE LIMBS / POWER LINE DOWN EAST OF FAIRMONT
&&
EVENT NUMBER PBZ2101563
JKLLocal storm report, May 4, 3:11 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT TUE MAY 04 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TORNADO 5 NW PORTERSVILLE 40.98N 80.21W
05/03/2021 LAWRENCE PA NWS STORM SURVEY
NWS STORM SURVEY CONCLUDED THAT THRESHOLD WIND DAMAGE
TO SEVERAL TREES IN THIS AREA LIKELY RESULTED FROM A
BRIEF, WEAK TORNADO.
&&
EVENT NUMBER PBZ2101564
KRAMARThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:13 AM EDT | Special Weather Statement | PBZ | Wetzel | 32 min |
| May 4, 11:39 AM EDT | Special Weather Statement | PBZ | Monongalia | 36 min |
| May 4, 11:47 AM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 28 min |
| May 3, 8:54 PM EDT | Tornado Warning | PBZ | Lawrence | 36 min |
| May 3, 9:29 PM EDT | Tornado Warning | PBZ | Butler, Lawrence | 31 min |
| May 4, 2:56 PM EDT | Tornado Warning | PBZ | Jefferson | 19 min |
Nearby
Flash Flood Watches in West Virginia, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.